Skip to Content

Why do people get itchy on opiates?

Responses (6)

Anonymous 9 Apr 2011

Hi,
Opiate pain meds release histamines, making one "itchy"...
best wishes to you,
sweetlemon

Anonymous 9 Apr 2011

This common for some people. You have to watch out that you are not allergic to a certain medication. If you start having labored breathing or hives, stop the med immediately. Any swelling of the face, neck or throat area too. If this happens you are having an anaphaltic reaction & need to get to an ER ASAP. Hope this helps you...

Anonymousone 9 Apr 2011

That's actually one common reaction among many I usually get that reaction when the dose is too high. Say for instance you take two instead take one and a half if you still get the itchiness try one if you still have it see your doc about changing pain meds. I think it's okay to reduce as much as you want but when it comes to upping the dose ask your doctor first.

arcanoidcyst16 9 Apr 2011

Yes I take 2 kind of opiates as well oxycodone and vicoden and I also get the ocassionally itch effect that your talking about.Really it is nothing that you should be 2 worried about.It is just a side effect and usually goes away after the first 30-45 minutes after you take it.No worrys brotha!!!

caringsonbj 9 Apr 2011

that is a common side effect, I usually have it for about 1 to 1-1/2 weeks I just try to watch it to make sure that I have no other side effects that would indicate an allergic reaction. I had it with Dilaudid but the longer I took it then it diminished, the Opana ER is about the only one that I have taken that I had no itching at all, the itching usually always happens in my middle back area. I always make mention to the doctor but I make the comment that this usually happens and if it got worse or if I developed other problems I would let her know.

DzooBaby 11 Apr 2011

Sweetlemon is right. It is the release of Histamines that cause that itchy feeling. Like anything else, different people are more sensitive to one drug or another when it comes to this response. You can try taking an antihistamine and sometimes you can get a little relief from the itching.

BellaPoo 22 Nov 2012

I must take an opioid a few times a week for my two bulging discs and I get severe pruritis afterwards. Last year I had major surgery and was hospitalized for a week, during which I had a morphine drip for the entire week. I broke out in hives and clawed my chest and back terribly, even caused bleeding. I was given Benadryl but it didn't help. I was told Morphine causes it more than other meds, so they switched me to Dilaudid, which was better. Tonight, I took pain meds at midnight and woke up 2 hours later scratching like hell. The Benadryl isn't helping and I'm still awake. Now I'm just heavy-headed from the two drugs. This is miserable. I couldn't even type this paragraph without have to stop scratch several times. It's my scalp, lower ribs, chest, back, armpits and forearms that get it worst.

Drugs.com free discount card

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions